Alert archive / Wisconsin / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Green Bay, WI

July 30, 2003Winnebago County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 30, 2003, 7:27 PM CDT for Winnebago County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 7:27 PM CDT (00:27 UTC)
Expired
Jul 30, 2003, 10:15 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 50 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 310028
FFWGRB
WIC139-310230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
727 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 930 PM CDT

* AT 727 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS WITH TORRENTIAL RAIN. THE STORMS WERE CENTERED 
  NEAR NEENAH AND MENASHA...AND WERE SLOWING MOVING EAST.

* RADAR ESTIMATES INDICATED THAT UP TO 5 INCHES OF RAIN HAD FALLEN IN
  THIS AREA. THE MOVEMENT OF THE STORMS WILL RESULT IN MORE RAIN
  FALLING OVER AREAS WHICH ALREADY RECEIVED HEAVY RAIN. ANOTHER 1 TO
  2 INCHES OF RAIN IS LIKELY IN THIS AREA. SOME LOCATIONS WHICH 
  ARE AT HIGH RISK OF FLASH FLOODING INCLUDE...MENASHA AND NEENAH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4425 8839 4406 8839 4405 8854 4406 8870
          4424 8871

$$

JKL
3 follow-up statements
000 
WGUS73 KGRB 310047
FFSGRB
WIC009-015-071-139-310145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
741 PM CDT WED JUL 30 2003

...SERIOUS FLOODING SITUATION OVER EAST-CENTRAL WISCONSIN...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THUNDERSTORMS WITH TORRENTIAL RAIN ACROSS EAST-CENTRAL WISCONSIN. 
THE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN. 

A FLASH FLOOD WARNING IS IN EFFECT UNTIL 930 PM FOR NORTHERN 
WINNEBAGO COUNTY.  

A FLASH FLOOD WARNING IS IN EFFECT UNTIL 1015 PM FOR EXTREME 
SOUTHERN BROWN...NORTHERN AND CENTRAL MANITOWOC...NORTHERN AND 
CENTRAL CALUMET COUNTIES.

WEATHER OBSERVERS INDICATED THAT 2 TO 5 INCHES OF RAIN HAD FALLEN IN 
THIS AREA. THE MOVEMENT OF THE STORMS WILL RESULT IN MORE RAIN 
FALLING OVER AREAS WHICH ALREADY RECEIVED HEAVY RAIN. ANOTHER 2 TO 3 
INCHES OF RAIN IS LIKELY. 

FLOODING WILL CONTINUE IN NEENAH...MENASHA...DARBOY...AND THE TOWN 
OF HARRISON.  FLOODING IS EXPECTED ACROSS FAR SOUTHERN BROWN COUNTY 
AND NORTHERN MANITOWOC COUNTY AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

JKL
000 
WGUS73 KGRB 310123
FFSGRB
WIC015-071-139-310315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
825 PM CDT WED JUL 30 2003

...SERIOUS FLOODING SITUATION ACROSS EAST-CENTRAL WISCONSIN...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS WITH VERY HEAVY RAIN. THE STORMS EXTENDED FROM 
NORTHERN CALUMET COUNTY INTO SOUTHERN BROWN AND NORTHERN MANITOWOC 
COUNTIES.  A FLASH FLOOD WARNING IS IN EFFECT FOR NORTHERN AND 
CENTRAL MANITOWOC...NORTHERN AND CENTRAL CALUMET...AND NORTHERN 
WINNEBAGO COUNTIES UNTIL 1015 PM.  

OTHER THUNDERSTORMS WERE ACROSS OUTAGAMIE AND NORTHERN BROWN 
COUNTIES. FLASH FLOOD WARNINGS FOR OUTAGAMIE AND BROWN COUNTIES ARE 
IN EFFECT UNTIL 1115 PM.

WEATHER OBSERVERS AND DOPPLER RADAR INDICATE AS MUCH AS 4 TO 7 
INCHES OF RAIN HAD FALLEN IN THIS AREA. THE MOVEMENT OF THE STORMS 
WILL RESULT IN MORE RAIN FALLING OVER AREAS WHICH ALREADY FLOODING. 

ANOTHER 2 TO 3 INCHES OF RAIN IS LIKELY IN THE WARNING AREA.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

JKL
000 
WGUS73 KGRB 310203
FFSGRB
WIC015-071-139-310315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT WED JUL 30 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR A PORTION OF
EAST-CENTRAL WISCONSIN...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THUNDERSTORMS WITH TORRENTIAL RAIN. THE STORMS EXTENDED FROM BROWN 
AND MANITOWOC COUNTIES WEST INTO WAUPACA AND WAUSHARA COUNTIES. 

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM FOR NORTHERN 
WINNEBAGO COUNTY.

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM FOR NORTHERN 
AND CENTRAL CALUMET...AND NORTHERN AND CENTRAL MANITOWOC COUNTIES.

AREAS THAT ARE AT RISK OF ADDITIONAL FLOODING INCLUDE 
MENASHA...DARBOY AND THE TOWN OF HARRISON. THIS IS A PARTICULARLY 
SERIOUS FLOODING SITUATION IN NORTHEAST WINNEBAGO AND NORTHERN 
CALUMET COUNTIES.

RADAR INDICATED THAT 4 TO 7 INCHES OF RAIN HAD FALLEN IN THIS AREA. 
THE MOVEMENT OF THE STORMS WILL RESULT IN MORE RAIN FALLING OVER 
AREAS WHICH ALREADY RECEIVED HEAVY RAIN AND FLOODING. ANOTHER 1 TO 2 
INCHES OF RAIN IS LIKELY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

$$

JKL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:00 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUL 30 2003

TIME AT A PREMIUM WITH SEVERE TSTMS DEVELOPING OVER E-C WI. SVR THREAT
TNGT TWO FOLD. TSTMS IN E-C WI POSE A THREAT NOW...BUT EXPECT MORE
CONVECTIVE DEVELOPMENT ACRS N-C WI LATER AS UPR LOW ARRIVES. WL BE
SENDING 4 PM PKG EARLY.

OTHERWISE...VERY PERSISTENT PATTERN WITH UPR RIDGE OVER THE WRN CONUS
AND TROF IN THE ERN CONUS WL CONTINUE THROUGHOUT THIS FCST CYCLE. ONLY
CHG AFFECTING THE FCST AREA WL BE A VERY SLOW PROGRESSION AND FILLING OF
THE ERN TROF. THE UPR TROF ACRS THE RGN WL BRING A PERIOD OF UNSETTLED
WX. HARD TO RULE OUT CHC OF RAIN ANY TIME DURING THE FCST...THOUGH
COVERAGE OF PCPN SHOULD GRADUALLY DECR AS THE TROF FILLS/SHIFTS EWD.
CLDS WL LIKELY KEEP MIN TEMPS NR OR A BIT ABV NORMAL...BUT AFTN HIGHS
SHOULD BE A BIT BLO NORMAL.

NOT ABLE TO ADD MUCH RESOLUTION TO THE FCST GIVEN THE UPR TROF EXPECTED
TO BE ACRS THE AREA THROUGHOUT.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 6:00 AM CDT, 13 hours 27 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY AND TONIGHT.

THUNDERSTORMS AHEAD OF A MID LEVEL TROUGH AND SLOW MOVING COLD FRONT
WILL MAKE THEIR WAY ACROSS THE FORECAST AREA TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS. THE
BEST CHANCE OF SEVERE STORMS IS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS ON WEDNESDAY AND INTO THE WESTERN GREAT LAKES REGION ON THURSDAY.
THIS SYSTEM WILL LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION SHOULD MAY BE NEEDED LATER TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 30, 6:10 PM CDT, 1 hour 17 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT WED JUL 30 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH-CENTRAL AND
NORTHEAST WISCONSIN THIS EVENING.  SOME STORMS MAY CONTAIN WIND GUSTS
OVER 50 MPH...LARGE HAIL...AND FLOODING RAINS.  THE STORMS WILL ALSO
PRODUCE FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN UNTIL 8 PM.

ANYONE WITH OUTDOOR ACTIVITIES SHOULD PLAN TO MOVE TO A PLACE OF SAFETY
IF SEVERE WEATHER THREATENS.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 30, 6:20 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    APPLETON                  WI   .75 INCH HAIL
07/30/03   OUTAGAMIE                      SOUTH SIDE OF TOWN.  REPORT
                                          FROM EMERG MANAGER.

0619 PM    MENASHA                   WI   1.25 INCH HAIL
07/30/03   WINNEBAGO                      REPORT FROM EMERG MANAGER.

JKL
Local storm report, Jul 30, 6:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
634 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    MENASHA                   WI   FLOODING
07/30/03   WINNEBAGO                      8 INCHES OF WATER OVER
                                          STREETS IN MENASHA.
                                          REPORT FROM SKYWARN SPOTTER.
                                          ALSO 3/4 INCH HAIL.

JKL
Local storm report, Jul 30, 6:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    APPLETON                  WI   FLOODING
07/30/03   OUTAGAMIE                      2 TO 3 FEET OF WATER ON
                                          ROADS.  REPORT FROM SKYWARN
                                          SPOTTER.

JKL/GRA
Local storm report, Jul 30, 6:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
649 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    HARRISON                  WI   FLOODING
07/30/03   CALUMET                        WATER UP TO MAIL BOXES.
                                          SEVERAL ROADS CLOSED IN
                                          TOWN OF HARRISON.

JKL/RM
Local storm report, Jul 30, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
707 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    APPLETON                  WI   FLOODING
07/30/03   CALUMET                        2 TO 3 FEET OF WATER ON
                                          ROADS ON SOUTH SIDE OF
                                          APPLETON.  REPORT FROM
                                          SKYWARN SPOTTER.

0700 PM    MENASHA                   WI   FLOODING
07/30/03   WINNEBAGO                      WATER UP TO CAR WINDOWS ON
                                          CORNER OF ONEIDA ST AND
                                          MANITOWOC RD.  REPORT FROM
                                          SKYWARN SPOTTER.

0700 PM    HARRISON                  WI   .75 INCH HAIL
07/30/03   CALUMET                        REPORT FROM SKYWARN
                                          SPOTTER.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM CDTFlash Flood WarningGRBBrown, Calumet, Manitowoc3 hr
Jul 30, 8:18 PM CDTFlash Flood WarningGRBBrown, Outagamie3 hr
Jul 31, 1:46 PM CDTSevere Thunderstorm WarningGRBWaushara44 min
Jul 31, 2:04 PM CDTSevere Thunderstorm WarningGRBLanglade41 min
Jul 31, 2:19 PM CDTSevere Thunderstorm WarningGRBManitowoc41 min
Jul 31, 2:41 PM CDTSevere Thunderstorm WarningGRBLanglade49 min
Jul 31, 3:27 PM CDTSevere Thunderstorm WarningGRBLanglade48 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningGRBOconto54 min
Jul 31, 4:06 PM CDTSevere Thunderstorm WarningGRBMarinette54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 5:31 PM CDTSpecial Marine WarningGRB74 min
Jul 31, 6:27 PM CDTSevere Thunderstorm WarningGRBLanglade33 min
Jul 31, 6:43 PM CDTSpecial Marine WarningGRB47 min

Nearby

Flash Flood Warnings in Wisconsin, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.